Clinical Interventions in Aging
- About Dovepress
Open access peer-reviewed scientific and medical journals.
- Open Access
Dove Medical Press is now a member of the Open Access Initiative
- An Author's Guide
A guide to help authors get their paper published.
Support Open Access and Dove Press
Promotional Article Monitoring - further details
- Favored Author Program
Real benefits for authors, including fast-track processing of papers.
Changing from bevacizumab to ranibizumab in age-related macular degeneration. Is it safe?
(6298) Total Article Views
Authors: Dimitrios A Karagiannis, Ioannis D Ladas, Efstratios Parikakis, et al.
Published Date November 2009 Volume 2009:4 Pages 457 - 461
Dimitrios A Karagiannis1, Ioannis D Ladas2, Efstratios Parikakis1, Ilias Georgalas2, Athanasios Kotsolis2, Giorgos Amariotakis1, Vasileios Soumplis1, Panagiotis Mitropoulos1
1Ophthalmiatrio Eye Hospital of Athens, Athens, Greece; 2First Department of Ophthalmology, Medical School of Athens University, General Hospital of Athens, Athens, Greece
Objective: To report our experiences in changing from intravitreal bevacizumab to ranibizumab in age-related macular degeneration (AMD).
Design: Retrospective case series.
Participants and methods: We retrospectively reviewed the records of 34 patients (36 eyes) who were treated with monthly injections of intravitreal bevacizumab for six months and then switched to monthly injections of ranibizumab for 12 months. Best-corrected visual acuity measurements (BCVA), contact lens biomicroscopy, optical coherence tomography (OCT), and fluorescein angiography were performed at the baseline examination and then monthly. Chi-square test was used for statistical analysis.
Results: Following bevacizumab treatment, retinal thickness decreased (P = 0.033) while BCVA improved (P = 0.040). Changing from bevacizumab to ranibizumab resulted in a transient decrease in BCVA (P = 0.045) and an increase in retinal thickness (P = 0.042). In addition, three eyes presented with a large subretinal hemorrhage. However, final retinal thickness was better than the initial thickness and the value following the bevacizumab course. No major ocular or systemic side effects were noted.
Conclusions: Ranibizumab was clinically effective in the long term but the change of treatment from bevacizumab to a half-size molecule with less half-life in the vitreous such as ranibizumab contributed to a transient “instability” in the eye which may have triggered the large subretinal hemorrhage. There is insufficient experience reported in the literature in switching from one agent to another. A prospective study with controls is necessary to determine whether it is safe to change from one medication to another.
Keywords: age-related macular degeneration, bevacizumab, ranibizumab, subretinal hemorrhage
Cannotea Citeulike Del.icio.us Facebook LinkedIn Twitter
Other articles by Dr Dimitrios Karagiannis
Readers of this article also read:
- New eBook
Have a look at Dr Richard Walker's must read eBook on Amazon Kindle Why we age: Insight into the cause of growing old
- American Acne and Rosacea Society
The American Acne and Rosacea Society (AARS) is a 501(c)(6) non-profit organization dedicated to elevating the understanding and treatment of acne and rosacea.
- Have an opinion about one of our articles?
We encourage you to write a letter to the editor.
- Radio electric asymmetric brain stimulation in the treatment of behavioral and psychiatric symptoms in Alzheimer disease
- Eggshell membrane: A possible new natural therapeutic for joint and connective tissue disorders. Results from two open-label human clinical studies
- Comparison of two treatments for coxarthrosis: local hyperthermia versus radio electric asymmetrical brain stimulation
- The cognitive impact of anticholinergics: A clinical review